High Wind, Lubbock
- When
- January 22, 7:05 AM CST to 12:44 PM CST
- Where
- Lubbock forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $100,000
- Reported by
- ASOS
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
During the morning and afternoon of the 22nd, very strong winds and blowing dust covered much of the region as a powerful upper level storm system raced across the central High Plains. Winds initially increased early in the morning behind a Pacific type cold front.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
During the morning and afternoon of the 22nd, very strong winds and blowing dust covered much of the region as a powerful upper level storm system raced across the central High Plains. Winds initially increased early in the morning behind a Pacific type cold front. Wind speeds quickly increased behind this front and lifted considerable amounts of dust into the atmosphere. The blowing dust reduced visibilities to less than one half mile at many locations. Strong winds and low visibilities caused a tractor trailer to blow over on Interstate 27 north of Abernathy. A secondary surge of strong winds entered the southeastern Texas panhandle by the middle of the afternoon. This secondary surge was generated by showers in the eastern Texas panhandle. These intense winds caused much damage across the South Plains, Rolling Plains and extreme southern Texas Panhandle. Damage reports mostly included downed utility poles and broken tree limbs. Some of the most extensive damage occurred in Floyd County where over 2500 acres of winter wheat were sand blasted. Additionally, a large tree was uprooted in Lubbock and fell on a vehicle, motorcycle and roof of a home. Winds quickly diminished during the late afternoon as the storm system moved east of the region.
A list of severe wind gusts measured by the Texas Tech University West Texas Mesonet and Automated Surface Observing Systems follows:
70 mph at Tulia (Swisher County)...68 mph at Silverton (Briscoe County)...67 mph at Turkey (Hall County)...67 mph at Childress (Childress County)...65 mph at Amherst (Lamb County)...64 mph at Paducah (Cottle County)...62 mph at Quitaque (Briscoe County)...61 mph at Hart (Castro County)...61 mph at Olton (Lamb County)...60 mph at Dimmitt (Castro County)...60 mph at Floydada (Floyd County)...60 mph at Friona (Parmer County)...60 mph at Lubbock (Lubbock County)...60 mph at Muleshoe (Bailey County)...60 mph at Northfield (Motley County)...60 mph at Reese Center (Lubbock County)...59 mph at Abernathy (Hale County)...58 mph at Anton (Hockley County)...58 mph at Morton (Cochran County)...58 mph at Ralls (Crosby County)...58 mph at Roaring Springs (Motley County).
A list of maximum sustained severe winds measured by the Texas Tech University West Texas Mesonet follows:
43 mph at Brownfield (Terry County)...43 mph at Plains (Yoakum County)...41 mph at Denver City (Yoakum County)...41 mph at O'Donnell (Lynn County)...41 mph at Graham (Garza County)...40 mph at Guthrie (King County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 22, 5:43 AM CST, 1 hour 22 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 505 AM CST SUN JAN 22 2012 TXZ021>044-231115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 505 AM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT HIGH WINDS WITH SUSTAINED SPEEDS OF 35 TO 45 MPH WITH OCCASIONAL GUSTS APPROACHING 65 MPH WILL IMPACT THE REGION TODAY BEHIND A DRY COLD FRONT. THESE WINDS WILL CREATE EXTENSIVE BLOWING DUST ON THE CAPROCK WHERE VISIBILITIES MAY BE REDUCED TO ONE MILE OR LESS AT TIMES. A HIGH WIND WARNING AND BLOWING DUST ADVISORY ARE IN EFFECT TODAY FROM 6 AM CST UNTIL 4 PM CST FOR ALL OF THE OUTLOOK AREA. A RED FLAG WARNING IS ALSO IN EFFECT TODAY FOR THE SOUTH PLAINS...ROLLING PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE WHERE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
21 high wind, 1 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357759, 357761, 357765, 357766, 357763, 357760, 357767, 357770, 357771, 357769, 357772, 357764, 357774, 357776, 357777, 357768, 357778, 357781, 357780, 357779, 357773, 357775.